West Virginia, 2016

Flash Flood in West Virginia, July 6, 2016

July 6, 2016 · NWS RLX · 1 event in 1 county or zone

In a weak ambient flow, small showers and thunderstorms trained west to east after 0000E across McDowell County. The heaviest rain occurred from near Panther on east to Davy and Welch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In a weak ambient flow, small showers and thunderstorms trained west to east after 0000E across McDowell County. The heaviest rain occurred from near Panther on east to Davy and Welch.

The river gauge near Welch measured 2.8 inches of rain in about 2 hours. Another nearby automatic rain gauge measured 2.26 inches of rain in about 90 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 5, 7:17 PM EST, 5 hours 58 minutes earlier.

Area forecast discussion, Jul 5, 7:17 PM EST, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
817 PM EDT TUE JUL 5 2016

.SYNOPSIS...
Very warm and muggy air remains in place. Upper level
disturbances pass tonight into Wednesday, and again Wednesday
night and Thursday. Cold front shakes up the pattern Friday night.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
8 pm update. Lingering showers across the far south
tonight...otherwise no significant change.

Previous discussion...Very warm and moist air mass
remains in place through the near term. The area also remains just
south of the upper level westerlies, and weak ridge nudges the
westerlies a bit farther north as it passes. However, a southern
stream short wave trough crosses overnight tonight into Wednesday
morning.

The disturbance pulls out Wednesday afternoon, but daytime
heating may mitigate any downward trend in convective coverage
which, overall, coverage should be scattered at best given
weakening flow and weak low level boundaries to initiate off of,
but high moisture content and slow storm motion spells the
possibility for localized heavy downpours.

Temperatures close to previous and between latest guidance values
in the warm and sticky air mass.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Warm and muggy conditions continue through the short term period,
with the potential for showers and thunderstorms lingering
throughout. Upper level disturbance crosses Thursday, so have
highest POPs across the forecast area then, with slight chance to
chance on either side.

Cold front approaching Friday afternoon, with POPs increasing
again. Friday will be a warm and muggy day, but thunderstorm
strength will depend somewhat on what time of day the cold front
and storms move through. Current thinking is bulk of the activity
will be Friday night, which should help keep storm strength in
check.

Precipitable water values running in the 1.5-2+ inch range
through the end of the week, so downpours possible with any
t-shower activity. Will continue HWO mention as is for now.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Secondary cold front and upper trough moving through over the
weekend. GFS takes the front well to the south, while the ECMWF
tries to hang it up a bit closer to us. Stuck fairly close to WPC
guidance with some lingering POPs across mainly the southern CWA.
Differences in the models linger through the rest of the period
with dirty ridge in place, and have some low end POPs from time to
time early next week, again staying fairly close to WPC guidance.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
00Z Wednesday thru 00Z Thursday...
Very warm and moist air mass remains in place this period.
Diminishing showers across the southeast half of the area at 00z will
mostly be confined to extreme southern WV and SW Virginia by 02z
in vicinity of a weak upper level disturbance.

VFR outside of scattered rain showers thru 05z...then MVFR stratus
is likely to form 06Z-08Z over most of the area...and lower to
IFR in the mountains. Mainly MVFR river valley fog is also likely
to form around 06z tonight and then burn off early Wednesday
morning.

14Z-17Z...Becoming VFR SC-BKN CU area wide...and look for
scattered showers and a few storms to continue mostly in the far
south Wednesday.

Surface flow will be light southwest by day and light and
variable at night, with light mainly west flow aloft.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Coverage of showers/storms overnight tonight
may be more than forecast. MVFR to IFR conditions in stratocu and
fog will tend to be highly variable tonight into Wednesday morning.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            WED 07/06/16
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    M    M    M    M    M    M    M
HTS CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M
BKW CONSISTENCY  M    M    M    M    M    M    L    L    L    L    L    L
EKN CONSISTENCY  M    M    M    M    M    L    L    L    L    L    L    L
PKB CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M

AFTER 00Z THURSDAY...
IFR possible in showers/storms Wednesday night and Thursday, and
then again late Friday and friday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/MZ
NEAR TERM...TRM/JMV
SHORT TERM...MZ
LONG TERM...MZ/99
AVIATION...JMV
Hazardous weather outlook, Jul 5, 7:14 PM EST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
814 PM EDT TUE JUL 5 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-070015-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
814 PM EDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG OR HEAVY THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH
FRIDAY NIGHT...MAINLY DURING THE AFTERNOON AND EVENING
HOURS...THE STRONGEST MOST LIKELY TO BE ON FRIDAY. HOWEVER...THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 5, 7:59 PM EST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
859 PM EDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     2 WSW COAL FORK         38.31N  81.56W
07/04/2016                   KANAWHA            WV   PUBLIC

            LOWES IN KANAWHA CITY HAD A SHED BLOWN ACROSS ROAD AND
            RIPPED APART FROM ITS PARKING LOT AND THEY ALSO HAD A
            WINDOW BLOWN IN OFF ITS TRACKS AT THE STORE.

&&

EVENT NUMBER RLX1601189

MPK
Special weather statement, Jul 5, 11:46 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1246 AM EDT WED JUL 6 2016

VAZ004-WVZ024-033-034-060545-
BUCHANAN-MCDOWELL-MINGO-WYOMING-
1246 AM EDT WED JUL 6 2016

...TORRENTIAL DOWNPOURS WILL AFFECT NORTH CENTRAL BUCHANAN AND
MCDOWELL COUNTIES...

AT 1244 AM EDT...A LINE OF STORMS WITH HEAVY RAINFALL WAS LOCATED 8
MILES SOUTH OF HANOVER...OR 10 MILES WEST OF WELCH.

LOCATIONS IMPACTED INCLUDE...
WELCH...GARY...WAR...NORTHFORK...GILBERT CREEK...DAVY...BRADSHAW...
IAEGER...KEYSTONE...ANAWALT...KIMBALL...JOLO...MAYBEURY...PANTHER...
AVONDALE...ELBERT...JENKINJONES...COALWOOD...CUCUMBER AND HURLEY.

TORRENTIAL RAINFALL IS OCCURRING AND A QUICK INCH OF RAIN IS
EXPECTED IN A SHORT PERIOD OF TIME. THIS MAY CAUSE LOCALIZED
FLOODING AND QUICKLY FILL DITCH LINES. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3742 8213 3752 8200 3754 8201 3752 8199
      3754 8197 3754 8200 3755 8199 3744 8130
      3742 8128 3741 8129 3742 8131 3732 8137
      3732 8140 3727 8142 3727 8145 3725 8148
      3726 8150 3723 8151 3722 8153
TIME...MOT...LOC 0444Z 284DEG 46KT 3746 8178

30

The radar

The Charleston,WV radar (KRLX), 94 km away, was scanning. The volume nearest the first event began at 06:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, McDowell

When
July 6, 1:15 AM EST to 3:00 AM EST
Where
McDowell County, Panther to 1.66 mi SW of Erin
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.480, -81.900

Browns Creek flooded Steward Street in Welch with water around homes. Mudslides occurred in Welch and Litwar.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634051.